Eating yogurt while taking antibiotics isn’t ACTUALLY as beneficial for you as you might think.
For many, a prescription of antibiotics often means looming upset stomachs, followed by frequent, uncomfortable trips to the bathroom. To offset this unfortunate side effect, many believe and recommend eating yogurt for the probiotic benefits of better digestion. If the idea of eating yogurt on an upset stomach makes you say, “YUCK!” well, you’re in luck as new research has found this home remedy to be a little unfounded.
The logic behind this old wives’ tale is that yogurt contains live active cultures that promote digestion (and thus can help an upset stomach due to antibiotic use). However, the beneficial bacteria in yogurt may not be enough to compensate for the bacteria destroyed by the antibiotics.
The British Journal of General Practice published research that examined if eating yogurt while taking antibiotics for five days affected the diarrhea caused by the antibiotic use. Researchers found that the yogurt did not prevent the diarrhea AT ALL! But they did find that subjects aged 60 and older reported positive effects from eating yogurt. These effects included less flatulence and abdominal pain.
What probiotic should you take while on antibiotics?
Though yogurt may not be the gastrointestinal cure-all we’ve been told it is, it does relieve some antibiotic-causing abdominal and gastrointestinal discomfort. To minimize discomfort caused by antibiotic use, consider a probiotic supplement in addition to the antibiotics. Researchers have found that those who take Saccharomyces Boulardii, a yeast probiotic dietary supplement, with antibiotics are 52% less likely to have antibiotic-associated diarrhea. So next time you worry about how your body will react to antibiotics, drop the Chobani and pick up some high-quality probiotics at the store.